Background: Takotsubo cardiomyopathy (TC) is characterized by a transient decrease in ejection fraction and a reversible left ventricular dysfunction. The pathophysiology of TC is not completely understood. Heterogeneous and multifactorial mechanisms are involved: drugs, emotional and physical stress, genetic and hormonal factors. Case presentation: A 17 year-old male with metastatic pancreatic adenocarcinoma, under chemotherapy containing 5-fluorouracil, presented severe left ventricular dysfunction requiring mechanical ventilation and inotropes administration. He completely recovered in 2 weeks. Conclusion: To our knowledge this is the first report of transient form of ventricular dysfunction, mimicking TC, in an adolescent. We believe that children and adolescents receiving 5-fluorouracil should be closely monitored and referred for investigation if they develop cardiac symptoms.
- Pancreatic carcinoma
- Reversible left ventricular dysfunction
- Takotsubo cardiomyopathy
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health